Kansas, 2018Flood in Kansas, May 30, 2018
May 30, 2018 · NWS ICT · 1 event in 1 county or zone
Torrential rains caused significant rises on the Saline River. The river spilled out of its banks in and around Fairport, where water 2 to 4 feet deep inundated a small section of Fairport Road near the bridges.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential rains caused significant rises on the Saline River. The river spilled out of its banks in and around Fairport, where water 2 to 4 feet deep inundated a small section of Fairport Road near the bridges. Sand bags were placed around one home. Floods also occurred across a section of this road about 1 mile southeast of Fairport on 176th Street.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 11:51 AM CST, 39 minutes earlier.
Area forecast discussion, May 30, 11:51 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1251 PM CDT Wed May 30 2018
.SHORT TERM...(Today through Friday night)
Issued at 307 AM CDT Wed May 30 2018
Main challenge is elevated nocturnal convection and potential for a
few severe storms tonight, then intense heat/humidity on Friday.
Fog was developing in areas across western Kansas early this
morning and expect some radiational fog as well across parts of
central Kansas. Subsidence in the wake of the departing upper trof
should mitigate/limit chances for diurnal convection across much
of the area today. However, a shortwave upper trof over the
Southwest CONUS early this morning will emerge over the central
high Plains early this evening before moving east across Kansas
and northern Oklahoma tonight. Elevated moisture transport on the
low level jet will impinge over the stationary front across
Oklahoma into southern Kansas. The combination of forcing for
ascent in a region of MUCAPE values over 3000 j/kg and moderate
cloud bearing shear should support strong to marginally severe
convection tonight across southern Kansas. Plan to upgrade this
potential in the hazardous weather outlook. The progressive
shortwave and potential MCS may linger across southeast Kansas
until mid-morning Thursday, leaving a sultry airmass in its wake.
Friday looks even steamier under the building ridge aloft with
high temperatures well into the 90s and dew points in the 70-75F
along and east of the Kansas turnpike. This could necessitate the
first Heat Advisory of the season.
Darmofal
.LONG TERM...(Saturday through Tuesday)
Issued at 307 AM CDT Wed May 30 2018
The medium range models still show a stronger upper trof moving
across the northern Plains and Upper Midwest over the weekend with
the associated cold front moving south across Kansas. This should
drop highs mainly into the 80s by Sunday before warming again
through early next week.
KED
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed May 30 2018
A shortwave trough over the Southern Rockies this afternoon is
progged to lift north and east tonight bringing increasing
chances for strong and severe storms to southern Kansas mainly
after midnight. Strong westerly outflow winds 40-55 knots appear
possible after 06Z impacting KICT. This will likely drive flight
categories into the IFR or LIFR range briefly under the heaviest
storm activity. The TAF for ICT was trended in that direction and
will be updated with confidence increases.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 92 68 92 71 / 10 60 10 10
Hutchinson 91 67 92 70 / 10 30 10 10
Newton 90 67 90 70 / 10 40 10 10
ElDorado 90 67 90 70 / 10 60 20 10
Winfield-KWLD 91 68 92 72 / 10 60 10 10
Russell 90 64 92 68 / 10 10 10 10
Great Bend 89 65 92 68 / 10 20 10 10
Salina 92 66 93 70 / 10 20 10 10
McPherson 91 66 92 69 / 10 30 10 10
Coffeyville 91 70 90 71 / 10 60 40 30
Chanute 90 68 89 70 / 10 60 40 20
Iola 89 68 89 70 / 10 60 30 30
Parsons-KPPF 91 69 90 71 / 10 60 40 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, May 30, 8:57 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
957 AM CDT Wed May 30 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-310900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
957 AM CDT Wed May 30 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Thunderstorm chances will return to southern Kansas late tonight.
A few strong to severe storms will be possible. The greatest risk
is expected to reside generally along and south of a Kingman to
Wichita to Iola line, where quarter size hail, damaging winds to 60
mph and locally heavy rain will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Chances for thunderstorms could linger across primarily southeast
Kansas on Thursday into Thursday evening where a few strong storms
could be possible.
Heat and humidity will increase across the region on Friday with
heat indices expected in the 100 to 105 degree range during the
afternoon hours.
Slight chances for thunderstorms may exist early next week across
primarily central Kansas, though the risk for organized severe
weather appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is a remote possibility tonight, generally along
and south of a Kingman to Wichita to Iola line.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Flood, Russell
- When
- May 30, 12:30 PM CST to 1:45 PM CST
- Where
- Russell County, 7.22 mi SW of Paradise to 8 mi SSW of Paradise
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.050, -99.020
The very heavy rains caused such significant rises on the Saline River that it overflowed around Fairport. Fairport Road was flooded at both the east and west entrances into Fairport. One section of Fairport Road was flooded 2 to 4 feet deep near the river bridges. Sand bags were placed around 1 home. Flooding also occurred about 1 mile southeast of Fairport on 176th Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Damaging Winds in Kentucky, May 30 to 31, 2018$35,000 · 2 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755151.